Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 2, NWS Houston/Galveston, TX

June 15, 202116 counties in Texas

NWS Houston/Galveston, TX issued this heat advisory at Jun 15, 2021, 11:14 AM CDT for 16 counties in Texas. It took effect at Jun 15, 2021, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 15, 2021, 11:14 AM CDT (16:14 UTC)
In effect from
Jun 15, 2021, 12:00 PM CDT
Expired
Jun 15, 2021, 7:00 PM CDT
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Liberty County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 70 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2560 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

962 
WWUS74 KHGX 151614
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1114 AM CDT Tue Jun 15 2021

TXZ164-177>179-199-200-210>213-226-227-235>238-300-313-160000-
/O.NEW.KHGX.HT.Y.0002.210615T1700Z-210616T0000Z/
Trinity-Walker-San Jacinto-Polk-Montgomery-Northern Liberty-
Colorado-Austin-Waller-Inland Harris-Wharton-Fort Bend-
Inland Jackson-Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-
Including the cities of Trinity, Groveton, Huntsville, Shepherd, 
Coldspring, Livingston, Corrigan, Conroe, The Woodlands, Liberty,
Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, 
Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, 
El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, 
Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, 
Pearland, Alvin, Angleton, League City, Friendswood, Devers, 
Pasadena, and Baytown
1114 AM CDT Tue Jun 15 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values up to 109 expected. Abundant sunshine
  and light variable winds will make it feel very hot. 

* WHERE...Portions of south central and southeast Texas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this heat advisory went out at Jun 15, 6:29 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 6:29 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
629 AM CDT Tue Jun 15 2021

.AVIATION [12Z TAF Issuance]...

VFR throughout (with exception of brief MVFR vsby at CXO), though
clouds - followed by some isolated to scattered showers and
storms should crop up this afternoon on/near a weak seabreeze. Not
enough confidence in any terminal seeing direct hit to add even a
TEMPO right now, but VCs abound. Some guidance hinting at patchy
fog tonight/Wed morning, but will leave to future shifts to be
more explicit about which terminals may have to be on the lookout
for some MVFR VSBY restriction (I suspect CXO, maybe nowhere
else).

&&

.PREV DISCUSSION /Issued 454 AM CDT Tue Jun 15 2021/...

.DISCUSSION...

Two things are bubbling to the top of weather consideration for
Southeast Texas. The first is more immediate, and that is our
early summer heat. We're certainly not matching the impressive
heat wave in the western US, but for us on the fringe of that
strong heat dome, we are hotter than typical, and may again come
into the ballpark of daily records, potentially threatening a
couple outright. It's certainly something we're used to around
here, but since it's been a minute since the last heat of this
intensity, do take it easy as we acclimate to the summer blast
furnace.

And, of course, we continue to watch the mass of showers and
thunderstorms in the Bay of Campeche. For better or worse, the
situation largely remains unchanged. It remains important to stay
up to date with the latest information, and taking advantage of
this time to look over no-cost/low-cost preparation steps. These
steps are generally easy, quick, and helpful for being prepared
for the season in general.

.SHORT TERM [Through Wednesday Night]...

Well, at least when I wrote my long-term section of the AFD last
week that I hedged my forecast with the note that I was counting
on increased cloudiness and rain coverage to keep temps down, or
else the hotter model consensus would verify. And, uh, it turns
out that the hotter temperatures were the way to go this time.

I clearly underestimated just how much the western heat dome would
flex on us early this week. We're still much closer to the fringe
than the center of this strong high (thankfully), which means
transient shortwave troughs/vort maxes are able to get some
showers and storms going...but only enough to blunt temperatures.
I wouldn't really look for things to be much different today, or
tomorrow for that matter. So the forecast stays hot, with isolated
to widely scattered showers and storms expected, mainly in the
afternoons.

At night, though onshore flow is really only a thing at the
immediate coast, if at all. Despite that, we don't really have any
cooler or (more importantly) drier air working in to displace the
humid airmass in place. Because of that, I suspect our record high
min temps will be safe for the next night or two, but I also don't
expect us to fall very far off that record pace. I would not
look for much relief overnight.

.LONG TERM [Thursday Through Tuesday]...

Hopefully by Thurs we'll have a better idea as to where and what the
Campeche system is going/going to do. But in the meantime, it should
be a fairly typical SE TX summer day here ahead of that system. Gen-
erally light offshore winds along with abundant heating and slightly
elevated PWs could be enough for some very isolated activity by that
afternoon over inland locations...but the main issue is likely to be
the continuing hot daytime temperatures & heat index values.  Latest
runs still have HIs ranging around 100 with some spots up to 105F on
Thurs. Please continue to take precautions for the heat.

Per the ongoing global model trends, the Campeche system is expected
to move into the northern Gulf by Fri, then most likely the LA coast
by late Fri. While there's still quite a lot of uncertainty with all
of this *gestures broadly*, have opted to keep our forecasts aligned
more with the aforementioned global models. As such, the higher POPs
going into the weekend should remain over our coastal counties along
with our marine waters. Progs of persistent NE winds may not provide
much cooling here, but slightly drier air mixing in from around this
system could counteract the higher HIs of late for Sat. Rain chances
could expand a touch more west and inland by Sun/Mon as a weak shear
axis develops across the TX/LA coast in the wake of this system.

.MARINE...

Low seas along with variable, diurnally driven winds are expected to
persist continue through Thurs as weak surface high pressure lingers
over the western Gulf. As this high weakens further, and also by the
end of the week, a low pressure system is expected to develop in the
Bay of Campeche and move north towards the Central Gulf. This system
will produce moderate E/NE winds Thur/Fri as seas build to 3 to 6ft.
The rip current threat will also be increasing at this time. Per the
latest guidance, this system should move toward the LA coast by late
Fri with increased rain chances/offshore winds/and seas over the N/C
Gulf waters...then departing to the northeast by Sun. Mariners are
urged to stay prepared and remain alert for changing conditions and
to keep up with the latest forecast.

.TROPICAL...

There is not a whole lot to say about Invest 92L down in the Bay
of Campeche tonight. The feature remains a disorganized mass of
showers and storms in the Bay of Campeche. Any development into a
tropical cyclone is not an immediate threat, as the potential for
the formation of a tropical depression or storm is still low in
the first two days, but is high when you expand that look out to
five days. There's still good consensus this potential development
will occur as it moves north across the Western Gulf, but there is
still considerable uncertainty in many important specifics, making
it difficult to confidently say much about impacts in our area.

Our current forecast incorporates the best forecast we can
determine given the information available to us, guidance from the
models, and the thinking of the National Hurricane Center. These
forecasts will be updated regularly, incorporating the latest
information available to us.

Meanwhile, you may also start hearing something about Invest 94L.
No need to pay attention to this right now, as the disturbance in
the Bay of Campeche is closer, and in position to impact our
weather sooner and with more certainty. 94L is due south of the
Cabo Verde Islands, and the only real imminent influence it could
have for us is the naming of storms if it ends up racing the
system closer to us for a name.

.CLIMATE...

Two record values at first order sites were set yesterday. At
Houston/Hobby, the record high minimum temperature for the day
fell yet again. The low of 81 beat 2001's mark of 80 degrees.

Down on the island, the waters of the Gulf were not able to
moderate temperatures at Scholes Field enough to prevent a record
high temperature for Galveston. The high temperature of 95 degrees
also eclipsed the previous record by one degree. That old record
of 94 was last seen in 1911.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  96  73  96  74  95 /  30  10  20  10  10
Houston (IAH)          98  75  97  75  96 /  30  30  30  50  20
Galveston (GLS)        93  80  93  81  92 /  20  10  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...None.

&&

DISCUSSION...Luchs
SHORT TERM...Luchs
LONG TERM...41
AVIATION...Luchs
MARINE...41
TROPICAL...Luchs
CLIMATE...Luchs

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:51 PM CDTSpecial Weather StatementHGXTrinity39 min
Jun 15, 2:58 PM CDTSpecial Weather StatementHGXMontgomery47 min
Jun 15, 3:29 PM CDTSpecial Weather StatementHGXFort Bend46 min
Jun 15, 4:08 PM CDTSpecial Weather StatementHGXWharton52 min
Jun 15, 5:08 PM CDTSpecial Weather StatementHGXLiberty37 min
Jun 15, 5:13 PM CDTSpecial Weather StatementHGXWaller47 min
Jun 15, 5:33 PM CDTSpecial Weather StatementHGXLiberty42 min
Jun 15, 5:48 PM CDTSpecial Weather StatementHGXHarris42 min
Jun 15, 5:57 PM CDTSevere Thunderstorm WarningHGXHarris33 min
Jun 15, 6:06 PM CDTSpecial Marine WarningHGX114 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris47 min
Jun 15, 6:35 PM CDTSpecial Weather StatementHGXChambers40 min
Jun 15, 6:39 PM CDTSpecial Marine WarningHGX96 min

Nearby

Heat Advisories in Texas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.